Thunderstorm Wind, Knox
- When
- June 26, 10:20 PM CST
- Where
- Knox County, 6.93 mi S of Verdel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -98.190
A spotter estimated thunderstorm wind gusts around 60 mph.
A line of thunderstorms developed in western Nebraska and southern South Dakota ahead of a cold front that was moving across the western plains. The storms produced areas of wind damage which decreased as they reached northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of thunderstorms developed in western Nebraska and southern South Dakota ahead of a cold front that was moving across the western plains. The storms produced areas of wind damage which decreased as they reached northeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 2:12 PM CST, 8 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 312 PM CDT FRI JUN 26 2009 .DISCUSSION... THE CHANCE FOR TSTMS...POSSIBLY SEVERE...IS THE PRIMARY CONCERN IN THE SHORT TERM. KEPT SOME CHANCE FOR PCPN IN THE GRIDS THROUGH SAT AFTN...THEN WENT WITH POPS 14 OR LESS FROM SAT NGT INTO WED. WATER VAPOR IMAGERY SHOWED SHORTWAVE ENERGY OVER THE ROCKIES...TRACKING NEWD. MOST IMPRESSIVE FEATURE WAS OVER SWRN UT...BUT SEVERAL OTHER PIECES WERE LOCATED FROM ID AND WY INTO CO AND NM. ALL OF THIS WAS IN AN AREA WITH 30 TO 70 METER 12 HOUR HEIGHT FALLS AT 500 MB AT 12Z. THE WAVE MOVING THROUGH NOW...ASSOCIATED WITH SHOWERS AND TSTMS ACROSS OUR NRN ZNS SHOULD LIFT NEWD OUT OF THE AREA THIS EVENING. CONVECTION SHOULD INCREASE OVER THE WRN HIGH PLAINS. 12Z 4 KM WRF-NMM SUGGESTS THAT THINGS WILL EVOLVE ABOUT LIKE THE PREVIOUS FORECAST INDICATED...SO DID NOT MAKE MANY CHANGES. COLD FRONT IS EXPECTED TO PUSH INTO THE AREA FROM THE NW LATE TNGT AND MORESO DURING THE DAY SAT. MODELS SUGGEST A FAIRLY STRONG CAP WILL REMAIN IN PLACE ACROSS OUR SRN ZONES TNGT...SO KEPT POPS LOW THERE. NRN ZONES SEEM MORE IN LINE FOR ACTIVITY MOVING IN FROM THE W OR SW LATER TONIGHT. ELEVATED CAPE IS NOT OVERLY IMPRESSIVE... BUT IF STRONG STORMS OCCUR IT APPEARS THERE WILL BE SOME POTENTIAL FOR DAMAGING WINDS WITH INVERTED V TYPE SOUNDINGS. THAT WILL BE SOMEWHAT DEPENDANT ON HOW STRONG OF A LOW LEVEL INVERSION DEVELOPS WHICH COULD HINDER WINDS MIXING DOWN TO THE SURFACE. POTENTIAL FOR A BOW ECHO LOOKS HIGHER ACROSS ERN SD. CURRENT LARGE SCALE PATTERN WITH A 500 MB RIDGE ACROSS THE PLAINS MODIFIES SOME OVER THE WEEKEND. FLOW IN OUR AREA WILL TURN TO THE W AND THEN NW SATURDAY NIGHT...ALLOWING WEAK HIGH PRESSURE AT THE SURFACE TO MOVE IN ALONG WITH DRIER AIR. THAT WEAK RIDGING SHOULD MOVE SLOWLY EWD NEXT WEEK...WITH LOW LEVEL FLOW TURNING TO THE SE AND THEN S. GENERALLY PREFERRED THE ECMWF MODEL OUTPUT OVER THE GFS. THE EC HAS A CLOSED 500 MB LOW MOVING SEWD ACROSS THE GREAT LAKES REGION MON/TUE/WED...WHILE A RIDGE DEVELOPS AGAIN OVER THE ROCKIES AND BUILDS EWD INTO THE PLAINS. THAT RIDGE SHOULD BREAK DOWN LATE NEXT WEEK IN OUR AREA...BUT REMAIN IN PLACE ACROSS THE SRN PLAINS. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 27/18Z. VFR CONDITIONS EXPECTED AT ALL THREE SITES THROUGH THE PERIOD. REMNANTS OF EARLIER MCS OVER CENTRAL NEBRASKA EXPECTED TO CONTINUE TO GRADUALLY DISSIPATE THROUGH ABOUT 20Z WITH SOME RW- AT KOFK. POTENTIAL FOR ADDITIONAL CONVECTION DEVELOPING UPSTREAM AFTER 00Z BUT NO MENTION AT THIS TIME DUE TO UNCERTAINTY IN TIMING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 529 PM CDT FRI JUN 26 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-271230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 529 PM CDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT GENERALLY ALONG AND NORTH OF HIGHWAY 30. STORMS LATER TONIGHT HAVE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAIN. THUNDERSTORMS WILL DEVELOP WEST AND NORTH OF THE REGION ALONG A COLD FRONT OR IN THE AXIS OF A LOW LEVEL JET LATER THIS EVENING. THIS ACTIVITY COULD MOVE OR DEVELOP SOUTHEAST INTO THE REGION TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THUNDERSTORMS COULD LINGER INTO SATURDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. EARLY MORNING THUNDERSTORMS COULD STILL CONTAIN GUSTY WINDS AS A COLD FRONT PUSHES INTO FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AT THIS TIME IT APPEARS THE FRONT WILL PUSH THROUGH FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY MID AFTERNOON...IF IT SLOWS DOWN AND ADDITIONAL THUNDERSTORMS DEVELOP ALONG IT IN THE LATE AFTERNOON HOURS...STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS ALONG WITH LARGE HAIL. THE NEXT CHANCE OF THUNDERSTORMS OVER THE AREA IS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT IN PARTS OF NORTHEAST NEBRASKA...MAINLY NORTH OF A COLUMBUS TO TEKAMAH LINE. KERN
The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 04:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
A spotter estimated thunderstorm wind gusts around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167710.